← Back to October 2015


Update on Drug and Toxin Induced PAH - Truth and Fallacy


links image

Anjali Vaidya, MD
University of Pennsylvania School of Medicine
Philadelphia, PA, USA
Anjali.vaidya@uphs.upenn.edu



Pulmonary arterial hypertension (PAH) is a rare and often fatal disease, commonly affecting middle-age women. It is commonly thought to be idiopathic or familial, or associated with important comorbid conditions including, but not limited to, connective tissue disease, portal hypertension, HIV, and congenital heart disease. An important and increasingly recognized cause of PAH includes exogenous exposures to drugs and toxins.

Historically, these toxins predominantly included anorexic drugs. Aminorex fumarate was a cause of PAH in parts of central Europe in the 1960s. Additional anorexic drugs were identified in the 1990s, specifically dexfenfluramine and fenfluramine (initially with a cluster of patients in France). It is sometimes argued that any prior use of these anorexigen drugs, regardless of duration of use or proximity to incident diagnosis of PAH, can be linked as causative in nature.

A case-control study published in 1996 blindly evaluated the use of anorexigen drug use in patients with PAH, and noted an increased odds ratio associated with recent use of dexfenfluramine or fenfluramine (10.1 if used within the year prior to index presentation). Importantly, any past use was associated with an odds ratio of 2.4, though this increased depending on the duration of use (1.8 if less than 3 months compared to a markedly increased 23.1 if used for more than 3 months).

In 2000, analysis of the Surveillance of North American Pulmonary Hypertension (SNAP) survey was performed specifically with an emphasis on exposures to anorexigens or other chemical substances. In this study, it was noted again that duration of use (greater than or equal to 6 months) and recent use (within 6 months) correlated with much higher odds ratios for the incident diagnosis of PAH.

The combination of the use of fenfluramine and phentermine ("Fen-Phen") became increasingly popular in the 1990s for weight loss, and gradually the number of cases of cardiac toxicity, including valvular and pulmonary vascular disease were increasing. Finally, in 1997, the FDA requested that the drug be withdrawn from the market. Thousands of lawsuits have been filed by patients treated with the drug, with billions of dollars designated for settlements. Even today, nearly 20 years after withdrawal from the market, ongoing lawsuits remain related to its use. The causative nature of its drug use with recent incident diagnoses of PAH, with a relatively prolonged latent period, remains controversial. There also appears to be a 'multi-hit' phenomenon that may incorporate remote use of these anorexigen drugs, in combination with additive associated risk factors, such as family history, HIV exposure, or the presence of connective tissue disease.

The mechanism by which anorexigen drugs cause PAH is not definitively known, though there remain multiple theories. These involve serotonin, which is a pulmonary vasoconstrictor, or via blockage of potassium ion channels (IK) that leads to vasoconstriction. Pathologically, findings coincide with those found in idiopathic pulmonary arterial hypertension, including intimal and medial proliferation of myofibroblasts and plexiform lesions leading to pulmonary vascular scarring. Although a large proportion of those who were diagnosed with PAH related to aminorex or fenfluramine derivatives developed irreversible pulmonary arteriopathy, among survivors it has been noted that, in contrast to idiopathic or congenital heart disease-associated disease, the pulmonary vascular disease associated with anorexigen use can regress.

More recently, the category of "toxin" mediated pulmonary hypertension has expanded, as additional pharmacologic or recreational drugs have been implicated in the same pathologic and hemodynamic perturbations as described with previously withdrawn anorexigen drugs. Stimulants have been commonly described, with a predominant geographic cluster in the southwest United States, involving methamphetamine, amphetamine, and even cocaine use (this author has not yet viewed the drama series, 'Breaking Bad,' though anticipates an association between AMC network users and incident diagnoses of PAH since 2008).

In the world of hematologic malignancy, importantly, the use of tyrosine kinase inhibitors (TKI) have changed the natural history of chronic myelogenous leukemia (CML). Platelet derived growth factor (PDGF) is known to be involved in animal models of PH and human PAH. Particularly, imatinib, which blocks the PDGF receptor, has been studied favorably in its use as a potential treatment for PAH. Conversely, dasatinib is a TKI that inhibits a greater number of kinases, some with higher affinity, and although it is also used in the treatment of CML, it has been found to be associated with the diagnosis of PAH, often with a latent period between treatment and diagnosis of nearly three years. Discontinuation of drug is associated with clinical improvement and reversibility in some, but many patients require medical therapy for PAH.

Finally, interferons (IFNs) have been implicated recently in PAH, although additional studies are required to further demonstrate this. This group of proteins function as extracellular messengers related to immunomodulation, antiproliferation, and antiviral responses. The use of IFN-? has been implicated in PAH during or after its use for treatment of hepatitis C without portal hypertension, perhaps via thromboxane. In the treatment of multiple sclerosis, the use of IFN-? has been also associated with PAH.

In the current era of rapidly growing medical treatment options for PAH, the identification of drug and toxin associated disease is becoming increasingly important. Early recognition of exogenous exposure-associated PAH with appropriate reporting in the modern age, combined with aggressive and combination medical therapy often spanning across multiple pharmacologic classes, should favorably change the landscape and natural history of toxin and drug-associated PAH to one of reduced incidence and improved outcomes. ■

Disclosure Statement: The author has no conflicts of interest to disclose.


References:

  1. Abenhaim L, Moride Y, Brenot F, et al. Appetite-suppressant drugs and the risk of primary pulmonary hypertension. N Engl J Med 1996;335:609-16.
  2. Mark EJ, Patalas ED, Chang HT, et al. Fatal pulmonary hypertension associated with short-term use of fenfluramine and phentermine. N Engl J Med 1997; 337: 602-606.
  3. Rich S, Rubin L, Walker AM, et al. Anorexigens and Pulmonary Hypertension in the United States. Results from the surveillance of North American Pulmonary Hypertension. CHEST 2000; 117:870-874.
  4. Seferian A, Chaumais M, Savale L, et al. Drugs induced pulmonary arterial hypertension. Thorax Innovation. 2013; 42:e303-e310.
  5. Montani D, Seferian A, Savale L, et al. Drug-induced pulmonary arterial hypertension: a recent outbreak. Eur Respir Rev 2013; 22: 244-250.



Share via:

links image    links image    links image    links image